Alert archive / Alaska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Anchorage, AK

June 18, 2007

NWS Anchorage, AK issued this severe thunderstorm warning at Jun 18, 2007, 11:17 AM AKDT. It took effect at Jun 18, 2007, 4:17 PM AKDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2007, 11:17 AM AKDT (19:17 UTC)
In effect from
Jun 18, 2007, 4:17 PM AKDT
Expired
Jun 18, 2007, 4:45 PM AKDT
In force
28 min
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fairbanks, (PFAI), launched 12:00Z, 7.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fairbanks, at 12:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fairbanks, at 12:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUAK58 PAFC 190023
SVRAFC
AKZ141-190045-
/O.NEW.PAFC.SV.W.0001.070619T0017Z-070619T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
417 PM ADT MON JUN 18 2007

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPPER RIVER BASIN AREA OF ALASKA...

* UNTIL 445 PM ADT

* AT 400 PM ADT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.       
  THIS STORM WAS LOCATED OVER COPPER RIVER BASIN...OR ABOUT 71       
  MILES NORTHWEST OF GLENNALLEN...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE DENALI HIGHWAY BETWEEN THE MACLAREN RIVER AND SUSITNA LODGE 
  UNTIL 430 PM ADT AND MOVE TO AREAS SOUTH OF THE DENALI HIGHWAY     
  THROUGH 445 PM ADT.

HAIL UP TO ONE INCH INCHES IN DIAMETER HAD BEEN REPORTED IN PAXSON  
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 6287 14583 6308 14676 6292 14751 6261 14615

$$

JN
1 follow-up statement
000
WWAK58 PAFC 190048
SVSAFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
448 PM ADT MON JUN 18 2007

AKZ141-190058-
/O.EXP.PAFC.SV.W.0001.000000T0000Z-070619T0045Z/
COPPER RIVER BASIN AK-
448 PM ADT MON JUN 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR COPPER RIVER BASIN EXPIRED AT
445 PM ADT...

LAT...LON 6287 14583 6308 14676 6292 14751 6261 14615

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:00 AM AKDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 12:00 AM AKDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM ADT MON JUN 18 2007

.MODEL DISCUSSION...
MODELS IN GENERALLY GOOD AGREEMENT. RUN TO RUN CONSISTENCY IS GOOD IN
THE EASTERN DOMAIN. BUT THERE IS CONTINUED UNCERTAINTY IN THE WESTERN
DOMAIN REGARDING THE RECEDING RIDGE OF HIGH PRESSURE. THEREFORE THE
00Z MON GFS WAS THE PREFERRED MODEL EAST OF 160W. AND THE 12Z SUN GFS

WAS THE PREFERRED MODEL 160W WESTWARD.

.UPPER LEVELS...
HIGH PRESSURE ALOFT CONTINUES TO BUILD IN FROM THE NORTHEAST AND WILL
BECOME FIRMLY ESTABLISHED OVER THE CENTRAL AND EASTERN MAINLAND BY
TUESDAY NIGHT.
MEANWHILE LOW PRESSURE ALOFT STRENGTHENS TODAY OVER THE GULF OF
ALASKA AND THEN SHIFTS GRADUALLY SOUTHWARD INTO THE NORTH PACIFIC BY
WEDNESDAY MORNING. UPPER LEVEL TROUGHINESS PERSISTS OVER THE WESTERN
MAINLAND.
UPPER LEVEL RIDGE EXTENDING NORTHWARD OUT OF THE PACIFIC ACROSS THE
CENTRAL ALEUTIANS AND BERING SEA GRADUALLY BREAKS DOWN BY THURSDAY
AFTERNOON.

.SURFACE FEATURES...
DIFFUSE FRONTAL BOUNDARY AS SEEN BY SATELLITE EXTENDS ACROSS WESTERN
ALASKA AND INTO THE NORTHERN GULF. WEAK 1013 MB TRIPLE POINT LOW IN
NORTHWESTERN GULF OF ALASKA DRIFTS SOUTHWARD AND DISSIPATES BY
EVENING.
THE SURFACE RIDGE OUT WEST RECEDES SOUTHWARD INTO NORTH PACIFIC ALONG
WITH ITS UPPER LEVEL COUNTERPART. WILL WATCH FOR DEVELOPMENT OF
POTENTIAL SHORT WAVES EMBEDDED WITHIN THE NORTHWESTERLY FLOW AHEAD OF
THE RIDGE AS MODELS POSSESS THE MOST UNCERTAINTY IN THIS AREA.
WEAKENING OCCLUDED FRONT APPROACHES FAR WESTERN ALEUTIANS TODAY THEN
RAPIDLY DISSIPATES BY TOMORROW AFTERNOON.

.FORECAST...
AREAS OF LIGHT RAIN AND PATCHY FOG PERSISTING INTO THE AFTERNOON
ALONG OLD FRONTAL BOUNDARY.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING IN THE
AFTERNOON AND CONTINUING THROUGH THE EVENING. BEST POTENTIAL FOR
CONVECTIVE DEVELOPMENT WILL BE DIRECTLY TO THE EAST OF THE FRONTAL
BOUNDARY...COPPER RIVER BASIN AND NORTHERN SUSITNA VALLEY.
PLENTY OF LOW STRATUS AND FOG BEING REPORTED ACROSS THE EASTERN
BERING SEA...KUSKOKWIM DELTA...AND BRISTOL BAY COAST. CONDITIONS
LIKELY TO PERSIST THROUGHOUT THE DAY AS THERE WILL BE LITTLE
OPPORTUNITY FOR DAYTIME HEATING.
RAINFALL ASSOCIATED WITH THE OCCLUDED FRONT WAY OUT WEST WILL BE
LIMITED TO AREAS WEST OF AMCHITKA.

.OUTLOOK...
ADVECTION OF HIGH THICKNESS VALUES COUPLED WITH THE MAXIMUM SOLAR
HEATING OF THE EQUINOX WILL ACT TO MAXIMIZE SURFACE TEMPERATURES OVER
MAINLAND ALASKA AS THE WEEK PROGRESSES. OPPORTUNITY FOR SOME NEAR
RECORD TEMPERATURES BEGINNING WEDNESDAY FOR INLAND AREAS OF
SOUTHCENTRAL ALASKA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...NONE.

ASB JUN 07

In the hours before

Local storm report, Jun 18, 10:01 AM AKDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
301 PM ADT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             PAXSON                  63.09N 145.61W
06/18/2007  E1.00 INCH                          AK   OFFICIAL NWS OBS

            HAIL WITH MAXIMUM SIZE OF ONE INCH REPORTED IN A STRONG
            THUNDERSTORM. HAIL AN INCH DEEP ON GROUND.

&&

LUDWIG

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:00 PM AKDTGale WarningAFC12 hr
Jun 17, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Jun 18, 10:39 AM AKDTDense Fog AdvisoryAFC23 hr
Jun 18, 11:00 AM AKDTSmall Craft AdvisoryAFC3 days
Jun 18, 11:01 AM AKDTFire Weather WatchAFC45 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.